Is tapering my steroids making me like this?

I don't want to be selfish as im in the best of health my lupus is in remission so loving the results trying to tame steroids down 1mg every month but am moving quite fast cause im sick to death of them having been diagnosed at 17 now 19 its really hard with lupus but now im in remission it shouldn't be to bad but these past 4 days I have been aggressive, always picking an argument with family members, crying a lot saying I want finish everything. My partner says I have never been like this im constantly picking arguments with the one person close to me then crying about it afterwards I think im really in a depressed state cause when I cry its like I want attention someone to listen to me but no one seems to get that so I keep crying again and again. I know myself the depression has felt like it has just crepted up on me and increased recently in the last 4 days and I put it down to the fact that im trying to tame my steroids could this be why?

11 Replies

  • I found it hard tapering at the rate you describe and gave up. I finally did it by tapering one mg every 8 weeks. This was easier and I was less jumpy and moody. It meant that in first week I just tapered on Monday. Following week tapered Monday Thursday, and next week Monday, Thursday and Saturday. And so on. At the end of week 7 I was down a mg and stayed on it. So it was a very slow move down. And I stopped for a while on 2mg as I felt wobbly cutting down from that. It took me a year to get off a regular dose of 5mg a day but I did it. I failed when I tried to taper fast and felt lousy. I don't think its easy to say what causes low moods and irritability. Lupus can affect the central nervous system and for me that has meant accompanying bouts of severe depression. But maybe you could check with doc or rheumy. My rheumy does not approve of fast tapers they can send us into a sort of shock I think. I hope you feel better soon. It's hard coping with lupus and keeping our family happy!!! Xxx

  • I went to rhuemy on 19 September and that's when it was discussed tapering down steroids 5mg to eventually none the aim was to do it within 5 months take it down a mg each month but as it stands today im on 1mg I have no pain from withdrawing myself just anger and depression and getting your feedback helps to know why that is im just going yo stick with it and come of them quick as they are doing my head in

  • Go for it if you can. I am glad to no longer take them, the side effects too dangerous for me. I did wobble as I said even with slow method but gritted my teeth. "Edgy" is best word to use how I felt - on edge of temper, tears and depression for a while. Meditation pulled me through it and a husband who put up with my edginess!! Good luck. Xx

  • There's far to many effects to It's hard yo believe we benefit in some way by taking it as long as there is no pain creeping up I will aim to be of quicker Than ever

  • I was a raging monster while I tapered (and, I'm afraid for a while after). I took them for 6 years and cut the last 5 mg I mg at a time over a period of weeks. It was horrid - and it will have to be very serious for me to EVER touch the stuff again.

  • Yes exactly the same happened to me. I did the last 5 mgs half an mg every month. Cold turkey basically. Could last 2-3 weeks. Hang on in there and explain to family. Your adrenals are trying to kick back in as the steroids withdraw. Good luck xx

  • I am exactly the same. Felt absolutely crazy with out of control thoughts, anger and depression. Had panic attacks too which I have never suffered from. Still on 6mg waiting for methotrexate to kick in but know I will have to face coming down again very soon. I am crazy on anything higher than 15mg too. Horrible! Hang in there, it does wear off and get better in a few weeks.

    Jo x

  • Hi I am currently trying to taper and I am on 7mg at the moment. I have had to do 0.5mg a month and anything quicker kicked off my symptoms. I was given some advice about splitting the dose which has helped. At 10 I split my does to 2 lots of 5 mg a day. As I tapered off I reduced the afternoon dose only. So the max I was taking at any one time was 5mg. It took the rollercoaster high dose no dose away. At 7MG I am taking 5mg in the morning and 2mg in the afternoon. When I hit 5MG I will split to 2.5mg twice a day and reduce the afternoon dose. It seems to be OK I get twinges and it hurts some months but usually if you are still hurting after 2-3 weeks go back up and try and stabilise.

    You sound very similar to how I sounded when I first got diagnosed and had no meds - crying all the time over everything the anger was due to coming to terms with how much my life had changed and hating it. It does sound as if you are coming off too quickly I think your bodies trying to tell you that.

    Hope this helps

  • Hi, yes tapering has always been terrible for me for anxiety and depression. i am still on 32 mgs of prednisone and have been at this level for a year. We recently got remicade and we tried to go to 29 because i was at 30 and I got a flare up that next morning and so i had to go to 32 mgs. I am now stuck at 32 afraid to even go down. For the 1st two years I was on prednisone I didn't know why i would snap at people, the gf at that time and family over nothing. Finding what tapering amounts work best for you worked when I could drop, also distracting yourself and keeping busy will help. Almost like tricking the brain and body because your so busy. Make sure though you get busy with happy things. Not friends that are downers and stuff like that. Light exercise, painting, guitar, and then meeting up and just BSing with the friends always would distract me and I could taper better. Hope it even makes sense. It did for me when I could taper. Good luck!

  • Thanks that's such great advice and yes I do understand the more I can distract myself the better the process gets im on 1mg and plan to cut that in the next one or two weeks and should be in a good state if I could trick the brain so that's its not focusing on my steroids and getting them down I can distract myself on any tasks and then cut that next 1mg thanks for your advice again.

  • Whilst I still get terribly moody and stroppy whilst tapering my steroids, I am finally down to just 1mg a day and I hope to be on none come 2014!! Having been on prednisolone since diagnosis in 1999, and trying to wean off them ever since, I always found that not only did I have terrible mood swings, but each time I got below 10mg I would have a flare of some description, but the way my fab consultant (Dr. Michelle Fernando) at the Louise Coote Lupus Unit/St. Thomas' Hosp has taught me to taper has both reduced the mood swings and allowed me to get this low. I literally reduced steroids by 1mg every other day for block periods of time - so basically I would do a month on 10mg, the next month on 10mg and 9mg alternate days, the next month at 9mg every day and then the next month at 9mg & 8mg alternate days and so on. So whilst a slow process, I've only had one little blip (flare!) and certainly less moody moments (although not sure my hubby & kids would agree with that!). Give it a go if you can!

You may also like...